Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Wichita, KS

July 19, 2000Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2000, 4:22 AM CDT for Barton County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2000, 4:22 AM CDT (09:22 UTC)
Expired
Jul 19, 2000, 5:15 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 190923
SVRICT

KSC009-191015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ALBERT...OR ABOUT 9 MILES
  NORTHWEST OF GREAT BEND...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GREAT BEND AROUND 435 AM CDT...
  NEAR ELLINWOOD AROUND 455 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHEBR SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 515 AM CDT.

LAT...LON 3853 9904 3829 9902 3826 9850 3857 9853

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:32 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 3:32 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT WED JUL 19 2000

MAIN FCST PROBLEM IS PRECIP CHCS AND THEREFORE TEMPS. MODELS SEEMED
TO HAVE INITIALIZED WELL WITH THE MAIN FEATURES. ETA/MESO-ETA
200-300MB LAYER DIVERGENCE SHOWED LOCATION OF DEVELOPMENT MCS
BEST...AS DID 700-500MB Q-VECTOR CONVERGENCE. LOOKING AT
THESE...ANOTHER MCS SHOULD DEVELOP TONIGHT AROUND NE CO. WOULD
EXPECT THIS ONE TO MOVE SOUTHEAST MAINLY TO OUR WEST. WILL KEEP POPS
IN...HOWEVER WILL LOWER POPS SLIGHTLY FOR EASTERN SECTIONS. BEST CHC FOR
FCST AREA WILL BE THE WESTERN PORTIONS AND POSSIBLY SCEN LATE.
EXPECT ANOTHER MCS TO DEVELOP ACROSS THE SAME AREA THU NIGHT. WOULD
EXPECT THIS ONE TO MOVE SOUTHEAST ACROSS MOST OF FCST AREA. WILL
ALSO KEEP LOW POPS IN DAYTIME PERIODS FOR MAINLY MORNING PRECIP.

MODELS KEEP EASTERLY WINDS ACROSS AREA TODAY. WOULD THINK STRATUS TO
OUR NE WOULD WORK IN ACROSS MOST OF THE AREA. HOWEVER THINK MCS WILL
HELP HOLD THAT BACK SOME. WILL LIKELY HAVE WORDING OF MOSTLY CLOUDY
IN THE MORNING, BECOMING PARTLY CLOUDY IN THE AFTERNOON. CLOUDS WILL
HELP KEEP TEMPS DOWN TODAY, ESPECIALLY FOR CEN SECTIONS, BUT DONT
THINK IT WILL BE AS MUCH AS FWC INDICATES.

FCSTID = 7/NRR
ICT   92  72  93  70 /  40  50  30  50
HUT   90  70  91  69 /  40  50  30  50
EWK   90  71  92  70 /  40  50  30  50
EQA   91  72  92  69 /  40  50  30  50
WLD   93  73  93  70 /  40  50  30  50
RSL   86  67  89  66 /  30  50  30  50
GBD   87  68  90  67 /  30  50  30  50
SLN   87  68  90  68 /  30  40  30  50
MPR   88  70  91  69 /  30  40  30  50
CFV   92  73  92  70 /  30  40  30  50
CNU   91  72  91  69 /  30  40  30  50`
K88   91  71  90  69 /  30  40  30  50

.ICT...NONE.

In the hours before

Special weather statement, Jul 19, 2:55 AM CDT, 1 hour 27 minutes before
KSZ032-033-047-048-050-067-190815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 AM CDT WED JUL 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 592 HAS BEEN CANCELLED FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 592 WHICH WAS ISSUED FOR
RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE AND RENO COUNTIES
HAS BEEN CANCELLED.

THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLY THIS MORNING HAVE
SHIFTED EAST. MORE THUNDERSTORM ARE EXPECTED TO MOVE IN FROM THE
WEST...AFTER 4 AM.

HYSELL
Special weather statement, Jul 19, 3:18 AM CDT, 1 hour 4 minutes before
KSZ049-051>053-068>072-083-094>096-190845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT WED JUL 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 593 HAS BEEN CANCELLED FOR
CENTRAL AND SOUTH CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 593 WHICH WAS ISSUED FOR
SALINE...MCPHERSON...MARION...CHASE...HARVEY...SEDGWICK...
AND BUTLER COUNTIES HAS BEEN CANCELLED. THE THREAT FOR SEVERE
THUNDERSTORMS HAS SHIFTEDs EAST OF THE AREA...SO THE WATCH HAS BEEN
CANCELLED.

SEVERE THUNDERSTORM WATCH 593 REMAINS IN EFFECT FOR MUCH OF
SOUTHEAST KANSAS...INCLUDING GREENWOOD...ELK...WILSON...WOODSON
...ALLEN AND NEOSHO COUNTIES.

HYSELL
Special weather statement, Jul 19, 3:53 AM CDT, 29 minutes before
KSZ070>072-094>096-190915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT WED JUL 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 593 HAS BEEN CANCELLED FOR
SOUTHEAST KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 593 WHICH WAS ISSUED FOR
GREENWOOD...ELK...WILSON...WOODSON...ALLEN AND NEOSHO
COUNTIES HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEATHER HAS
ENDED...THUS THE WATCH HAS BEEN CANCELLED.

HYSELL
Local storm report, Jul 19, 3:54 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
354 AM CDT WED JUL 19 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 PM    4 NW RUSSELL              KS   60 MPH TSTM WIND GUST
07/19/00   RUSSELL                        AGTAP SPOTTER

1250 AM    ELLSWORTH                 KS   55 MPH TSTM WIND GUST
07/19/00   ELLSWORTH                      KSN WEATHER LAB

1234 AM    2 S WILSON                KS   1.00 INCH HAIL
07/19/00   ELLSWORTH                      911 DISPATCH

0118 AM    1 N GENESEO               KS   61 MPH TSTM WIND GUST
07/19/00   ELLSWORTH                      REPORTED BY AGTA@P SPOTTER

0125 AM    2 SW LYONS                KS   60 MPH TSTM WIND GUST
07/19/00   RICE                           AGTAP SPOTTER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Jul 19, 12:33 AM CDTSevere Thunderstorm WarningICTEllsworth57 min
Jul 19, 1:00 AM CDTSevere Thunderstorm WarningICTRice60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.